Home/ Health Hub/ Moon Face: Why Steroids Change Your...
Health hub

Moon Face: Why Steroids Change Your Face and What the Blood Shows

8 min read Published 22 Oct 2026Updated 22 Oct 2026By Penny
In this article
  • Loading...

A rounder face can catch you by surprise. If you take prednisolone or another corticosteroid, you may wonder whether your medicine is involved. The key is to notice the wider pattern, and speak with your GP or pharmacist before changing any medication.

TL;DR:

  • Long-term corticosteroids can cause a rounder face and changes in where body fat is stored.
  • Cushing’s syndrome can also cause a red, round face, but moon face alone cannot tell you the cause.
  • Blood tests may help monitor some steroid side effects. Blood pressure and bone health need other checks too.
  • Never stop or change steroid medication suddenly without medical advice.
  • Ask your prescriber about monitoring and whether you need a Steroid Emergency Card.

What causes moon face? Moon face is a rounded or fuller-looking face that can develop during long-term corticosteroid treatment or with raised cortisol in Cushing’s syndrome. It is not enough on its own to identify the cause; a healthcare professional considers your medicines, other symptoms and, where needed, tests.

What does “moon face” mean?

“Moon face” is an everyday term for a face that looks rounder or fuller than before. It can happen during longer-term treatment with corticosteroids such as prednisolone. These medicines are used for conditions involving inflammation; they are not the same as anabolic steroids sometimes misused for muscle-building.

With ongoing corticosteroid exposure, fat can be stored differently around the face, upper back and middle of the body. Your arms and legs may look comparatively thinner. Think of it as the body changing where it keeps its reserves, not simply adding puffiness evenly everywhere.

The NHS explains that long-term or high-dose steroids can cause a range of side effects, including high blood sugar, high blood pressure, weakened bones and Cushing’s syndrome. The chance and type of side effects depend on the medicine, dose and length of treatment.

Steroid-related changes or everyday puffiness?

A fuller face does not automatically mean you have Cushing’s syndrome. Temporary puffiness can have many causes. Fluid build-up may be linked with salty food or certain medicines, including steroids, as the NHS information on oedema notes. A face that looks different after a poor night’s sleep, alcohol or an allergy may be a short-lived change rather than gradual fat redistribution.

Look at the pattern over time, not just one morning in the mirror. Steroid-related changes may develop gradually and appear alongside changes to the upper back or middle of the body. Other features associated with Cushing’s syndrome can include easy bruising, stretch marks, muscle weakness and a red, round face. The NHS guide to Cushing’s syndrome explains that it can result from steroid medicines or, more rarely, other causes of raised cortisol.

A mirror is like a single frame from a film: it cannot show what changed, when it started or why. Note when you first noticed the change and whether it is progressing. Share that timeline with your GP, especially if you have other symptoms.

Adult checking their reflection in a bathroom mirror in natural light

What can blood tests show during steroid treatment?

Blood tests can help check for some effects of steroid treatment. They do not show where body fat has shifted, and a single blood result cannot confirm why your face looks different.

Blood sugar: glucose and HbA1c

Corticosteroids can raise blood sugar. Your prescriber may consider a glucose test or HbA1c, which gives a broader picture of blood sugar over time. Which checks are suitable, and when to do them, depends on your treatment and health history. Ask your prescriber what monitoring plan applies to you.

Potassium and other checks

Your care team may check potassium as part of monitoring, depending on your medicine and circumstances. Blood pressure is also important, but it is measured with a cuff, not from a blood sample.

Bone health needs its own attention too. Your prescriber can consider your treatment history and risk factors and decide whether further assessment is needed. A blood test by itself cannot tell you the full strength of your bones.

CRP is a blood marker linked with inflammation. It is not a test for moon face or Cushing’s syndrome, and it is not a substitute for a medication review. If you are concerned about symptoms or possible infection while taking steroids, contact a healthcare professional rather than relying on a CRP result alone.

Vitall Check’s Advanced Organ Health & Immune Profile includes markers such as CRP and calcium. It is not a dedicated steroid-monitoring panel and does not replace checks arranged by your GP or prescriber. If you want to understand what different health markers can mean, explore the Hormones & Thyroid section of the Health Hub.

Person writing questions in a notebook at home beside a glass of water

Never stop steroids suddenly

This is the most important point: do not stop, skip or reduce prescribed steroids on your own. After longer-term treatment, your body may need time and a prescriber-led plan to adjust. Stopping suddenly can cause serious problems, including adrenal suppression, when your body cannot make enough of its own cortisol in response to demand.

The NHS prednisolone guidance advises following your doctor’s instructions about stopping. If you are worried about facial changes or other side effects, ask the prescriber or pharmacist what to do. They can review your situation and explain whether any change is appropriate.

NHS safety guidance also describes a Steroid Emergency Card for people at risk of adrenal crisis. Ask your prescriber or pharmacist whether you should have one. Keep it with you and show it to healthcare professionals, particularly during urgent care or before a procedure. You can read the NHS patient safety alert about the Steroid Emergency Card.

What to ask your GP or pharmacist

Bring your medication details and a clear description of what has changed. You could ask:

  • “Could my steroid medicine be contributing to this change?”
  • “What monitoring do I need for blood sugar, potassium, blood pressure and bone health?”
  • “Should I have a Steroid Emergency Card?”
  • “If my treatment needs to change, what is the safe plan?”
  • “Are there symptoms that mean I should contact you sooner?”

Write the questions down before your appointment. It is a simple way to make sure the conversation covers what matters to you.

If you use an at-home test for general health information, treat the result as context, not an answer about the cause of moon face. Vitall Check’s tests are processed by UKAS-accredited laboratories working to NHS-grade standards. Results are delivered with an Insight Report that translates laboratory data into plain English; it does not diagnose conditions or replace medication monitoring. For example, the Cortisol Levels & Daily Rhythm Test is not a diagnostic test for Cushing’s syndrome and should not be used to monitor or adjust prescribed steroid treatment. You can read more in the Health Hub’s cortisol testing guide.

Summary: use changes as a prompt to ask, not self-adjust

A rounder face during steroid treatment may reflect changes in fat distribution, but everyday puffiness and other causes are possible too. Blood tests can help monitor some treatment effects; they cannot diagnose the cause from appearance alone. Keep taking your medicine as prescribed, note any changes and ask your GP or pharmacist about monitoring, safe medication plans and a Steroid Emergency Card.

Frequently asked questions

Q: Does moon face go away after stopping steroids? A: It may change over time, but do not stop steroids to try to reverse it. Ask your prescriber about your individual treatment plan.

Q: Can a blood test tell if I have Cushing’s syndrome? A: A blood test alone may not answer that. A GP can assess your symptoms and medicines and decide whether specific tests or further assessment are appropriate.

Q: Should I reduce prednisolone if my face is getting rounder? A: No. Do not change or stop prednisolone without advice from your prescriber. Ask your GP or pharmacist to discuss the change and your monitoring.

Author

Vitall Check Editorial Team

The Vitall Check Editorial Team is dedicated to empowering individuals with evidence-based health information and clear, actionable insights. Every article is researched using peer-reviewed journals and official health resources, reflecting our commitment to the same high standards of accuracy as our laboratory testing services. Our goal is to make proactive wellness accessible, data-driven, and transparent.

Disclaimer: Vitall Check is not CQC registered. The content provided is for general information only, does not provide a diagnosis, and does not replace advice from a qualified healthcare professional. Our services do not include treatment, prescription, or medical advice that falls under CQC-regulated activities. Always consult with your GP or a qualified clinician before making significant changes to your healthcare regimen.

Important: This article is for educational purposes only and is not medical advice. Always consult a registered GP regarding clinical concerns or out-of-range results.
PE
Penny Published October 2026